Asymptotic behavior of polynomials orthonormal on a homogeneous set. (English) Zbl 1032.42028

In this paper the asymptotic behavior of orthonormal polynomials with respect to some types of measures \(\sigma\) supported on a homogeneous set \(E\) is established. More concretely, for the positive Borel measures \(\sigma\) such that its absolutely continuous part satisfy the Szegő type condition (\(\log \sigma_{\text{a.c.}}'(z(t))\in L^1\), being \(z(t)\) the universal covering map which maps the interior of the unit circle \(D\) onto \(C\setminus E\). Under these conditions the authors give an asymptotic representation, on and off the support, for the corresponding orthonormal polynomials. As special cases they obtain known results by Widom, Szegő, and Kolmogorov and Krein.


42C05 Orthogonal functions and polynomials, general theory of nontrigonometric harmonic analysis
Full Text: DOI arXiv


[1] N. I. Akhiezer,Orthogonal polynomials on several intervals, Soviet Math. Dokl.1 (1950), 989–992. · Zbl 0101.29205
[2] N. I. Akhiezer,Elements of the Theory of Elliptic Functions, American Mathematical Society, Providence, RI, 1990.
[3] N. I. Akhiezer and Yu. Ya. Tomchuk,On the theory of orthogonal polynomials over several intervals, Dokl. Akad. Nauk SSSR138 (1961), 743–746. (Russian)
[4] A. I. Aptekarev,Asymptotic properties of polynomials orthogonal on a system of contours, and periodic motions of Toda chains, Mat. Sb. (N.S.)125(167) (1984), 231–258; English transl.: Math. USSR Sb.53 (1986), 233–260.
[5] S. N. Bernstein,Sur les polynomes orthogonaux relatifs á un segment fini, I J. Math. Pures Appl.9 (1930), 127–177. · JFM 56.0947.04
[6] L. Carleson,On H in multiply connected domains, inConference on Harmonic Analysis in Honor of Antoni Zygmund (Chicago, Ill., 1981) (W. Beckner et al., eds.), vol. II, Wadsworth Math. Ser., Wadsworth, Belmont, CA, 1983, pp. 349–372.
[7] R. Carmona and J. Lacroix,Spectral Theory of Random Schrödinger Operators, Birkhäuser, Basel, 1990. · Zbl 0717.60074
[8] W. Craig,The trace formula for Schrödinger operators on the line, Comm. Math. Phys.126 (1989), 379–408. · Zbl 0681.34026
[9] H. L. Cycon, R. G. Froese, W. Kirsch and B. Simon,Schrödinger Operators with Application to Quantum Mechanics and Global Geometry, Springer-Verlag, Berlin, 1987. · Zbl 0619.47005
[10] P. Deift,Orthogonal Polynomials and Random Matrices: A Riemann-Hilbert Approach, Courant Lecture Notes in Math., Vol. 3, Courant Institute of Math. Sciences, 1999. · Zbl 0997.47033
[11] B. A. Dubrovin, I. M. Krichever and S. P. Novikov,Dynamical Systems. IV, Springer-Verlag, Berlin, 1990, pp. 173–280. · Zbl 0591.58013
[12] J. Garnett,Bounded Analytic Functions, Academic Press, New York, 1981. · Zbl 0469.30024
[13] J. S. Geronimo and W. Van Assche,Approximating the weight function for orthogonal polynomials on several intervals, J. Approx. Theory65 (1991), 341–371. · Zbl 0774.42015
[14] M. Hasumi,Hardy Classes on Infinitely Connected Riemann Surfaces, Lecture Notes in Math.1027, Spinger-Verlag, Berlin and New York, 1983. · Zbl 0523.30028
[15] P. Jones,Come problems in complex analysis, inThe Bieberbach Conjecture, Proceedings of the Symposium on the Occasion of the Proof (A. Baernstein and D. Drasin, eds.) Amer. Math. Soc., Providence, RI, 1986, pp. 105–108.
[16] P. Jones and D. Marshall,Critical points of Green’s function, harmonic measure, and the corona problem, Ark. Mat.23 (1985), 281–314. · Zbl 0589.30028
[17] D. S. Lubinsky,Asymptotics of orthogonal polynomials: some old, some new, some identities, inProceedings of the International Conference on Rational Approximation, ICRA99 (Antwerp), Acta Appl. Math.61 (2000), 207–256. · Zbl 0966.42014
[18] A. Magnus,Recurrence coefficients for orthogonal polynomials on connected and nonconnected sets, inPadé Approximation and Its Applications (Proc. Conf., Univ. Antwerp, Antwerp, 1979), Springer, Berlin, pp. 150–171.
[19] V. A. Marchenko,Sturm-Liouville Operators and Applications, Birkhäuser Verlag, Basel, 1986. · Zbl 0592.34011
[20] R. Nevanlinna,Analytic Functions, Springer-Verlag, Berlin, 1970. · Zbl 0199.12501
[21] E. M. Nikishin,The discrete Sturm-Liouville operator and some problems of function theory, Trudy Sem. Petrovsk.10 (1984), 3–77 (Russian); English transl.: Soviet Math.35 (1987), 2679–2744.
[22] E. M. Nikishin and V. N. Sorokin,Rational Approximations and Orthogonality, Amer. Math. Soc., Providence, RI, 1991. · Zbl 0733.41001
[23] L. Pastur and A. Figotin,Spectra of Random and Almost-Periodic Operators, Springer-Verlag, Berlin, 1986. · Zbl 0752.47002
[24] F. Peherstorfer,On Bernstein-Szegö orthogonal polynomials on several intervals, SIAM J. Math. Anal.21 (1990), 461–482. · Zbl 0688.42020
[25] F. Peherstorfer,On Bernstein-Szegö orthogonal polynomials on several intervals II: orthogonal polynomials with periodic recurrence coefficients, J. Approx. Theory64 (1991), 123–161. · Zbl 0721.42017
[26] F. Peherstorfer,Elliptic orthogonal and extremal polynomials, Proc. London Math. Soc. (3)70 (1995), 605–624. · Zbl 0833.42012
[27] F. Peherstorfer and R. Steinbauer,On polynomials orthogonal on several intervals, Ann. Numer. Math.2 (1995), 353–370. · Zbl 0830.42019
[28] Ch. Pommerenke,On the Green’s function of Fuchsian groups, Ann. Acad. Sci. Fenn.2 (1976), 409–427. · Zbl 0363.30029
[29] M. Sodin and P. Yuditskii,Almost periodic Jacobi matrices with homogeneous spectrum, infinite dimensional Jacobi inversion, and Hardy spaces of character-automorphic functions, J. Geom. Anal.7 (1997), 387–435. · Zbl 1041.47502
[30] G. Szegö,Orthogonal Polynomials, 4th edn., Amer. Math. Soc. Colloq. Publ., Vol. 23, Amer. Math. Soc., Providence, R.I., 1975.
[31] M. Toda,Theory of Nonlinear Lattices, Springer-Verlag, Berlin, 1989. · Zbl 0694.70001
[32] Yu. Tomchuk,Orthogonal polynomials over a system of intervals on the real lines, Zap. Fiz.-Mat. Fak. i Khar’kov. Mat. Obšč. (4)29 (1963), 93–128. (Russian)
[33] W. Van Assche,Asymptotics for Orthogonal Polynomials, Lecture Notes in Math.1265, Springer, Berlin, 1987. · Zbl 0617.42014
[34] H. Widom,Extremal polynomials associated with a system of curves in the complex plane, Adv. Math.3 (1969), 127–232. · Zbl 0183.07503
[35] H. Widom,The maximum principle for multiple valued analytic functions, Acta Math.126 (1971), 63–81. · Zbl 0203.38302
[36] P. Yuditskii,Two remarks on Fuchsian groups of widom type, inOperator Theory, System Theory and Related Topics (Beer-Sheva/Rehovot, 1997), Oper. Theory Adv. Appl.123, (2001), 527–537. · Zbl 0982.30021
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.